Minnesota, 2013Extreme Cold in Minnesota, December 11, 2013
December 11, 2013 · NWS MPX · 5 events in 5 counties and zones
An arctic air mass dominated the Upper Midwest the morning of Wednesday, December 12th. As temperatures fell into the teens below zero, and a west wind of 5 to 10 mph persisted, wind chill values dropped to near 40 below zero in portions of central Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass dominated the Upper Midwest the morning of Wednesday, December 12th. As temperatures fell into the teens below zero, and a west wind of 5 to 10 mph persisted, wind chill values dropped to near 40 below zero in portions of central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 10, 11:03 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 10, 11:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CST TUE DEC 10 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 237 PM CST TUE DEC 10 2013
ANOTHER EVENING...ANOTHER SHORTWAVE DIVING SOUTH OUT OF NORTH
DAKOTA...AND ANOTHER OPPORTUNITY FOR LIGHT SNOW AND AREAS OF
BLOWING SNOW FOR PORTIONS OF THE FORECAST AREA TONIGHT. THIS WAVE
IS COMING IN FASTER THAN THE CLIPPER WHICH DEPOSITED 0.5-1.5 OF
SNOW ACROSS MUCH OF MN/WI. LIGHT SNOW IS TICKLING THE WESTERN MN
BORDER LATE THIS AFTERNOON AND WE ARE EVEN PICKING UP SOME
ELEVATED RADAR ECHOES OFF THE KMPX RADAR. OVERALL...THE
BETTER SNOW ACCUMULATIONS WILL BE ACROSS FAR SOUTHERN MN AND
NORTHERN IA WHERE THE BETTER LIFT IS EXPECTED. THE FORECAST
SOUNDINGS OFF THE NAM/RAP HAVE SHOWED VERY LIGHT SNOW AS FAR
NORTH AS KSTC-KMSP-KEAU. THE SURFACE TROUGH IS WEAK AND OMEGA IS
ALSO WEAK FOR MOST OF THE FORECAST AREA...HOWEVER...WITH THESE
TEMPERATURES IT DOESNT TAKE MUCH TO SATURATE WITH RESPECT TO ICE
AND START PRODUCING LIGHT SNOW. IT ALMOST SEEMS LIKE IF YOU GET
STRATUS CLOUDS BELOW 4-5 KFT...YOULL END UP WITH AT LEAST SOME
LIGHT SNOW. AT ANY RATE...KEPT THE 1-2 TOTALS IN THE COUNTIES
BORDERING IA. IN TERMS OF TEMPERATURES...WIND CHILL HEADLINES REMAIN
IN EFFECT WITH THE ARCTIC PLUNGE /WITH WIND/ EXPECTED OVER THE
NEXT 12-24 HOURS. -5 TO -18 STILL LOOK GOOD TONIGHT BY
SUNRISE...WITH A 10 KT WIND.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 237 PM CST TUE DEC 10 2013
LONGER TERM TRENDS CONTINUE TO SHOW SOME MODERATION OF
TEMPERATURES THROUGH THE END OF THE WEEK. WE STILL REMAIN IN BROAD
NORTHWEST FLOW ALOFT OVER THE AREA. THIS WILL LEAVE US IN THE WEAK
CLIPPER SYSTEMS WHICH WILL CONTINUE TO DIVE SOUTHEAST OVER THE
AREA. THIS WILL BRING A SMALL CHANCE OF LIGHT SNOW OVER THE
NORTHEAST CWA WEDNESDAY NIGHT. MOISTURE IS LIMITED BUT A DUSTING
STILL CANT BE RULED OUT WITH THE HIGH LIQUID/SNOW RATIOS. THE
NORTHERN PERIPHERY REMAINS CLOSE ENOUGH TO THE WEAK BAROCLINIC
ZONE TO CONTINUE THE THREAT OF LIGHT SNOW THERE THURSDAY NIGHT
INTO FRIDAY. WITH THE INCREASE IN CLOUD COVER AND COLDER CORE OF
THE AIR SHIFTING OFF TO THE EAST...WE SHOULD SEE TEMPERATURES
MODIFY INTO THE TEENS AT LEAST INTO FRIDAY OR SATURDAY.
LONGER TERM MODELS CONTINUE TO INDICATE AN AMPLIFYING PATTERN FOR
THE REST OF THE WEEKEND INTO EARLY NEXT WEEK. THE FLOW PATTERN IS
SPLIT...WITH A SOUTHERN JET DEVELOPING A STRONG STORM AND LIFTING
IT NORTHEAST OVER THE EASTERN SEABOARD THROUGH MONDAY. THIS
DEVELOPS A MORE AMPLIFIED TROUGH OVER THE NORTHERN STREAM AND
DIVES ANOTHER BATCH OF COLD AIR OVER THE WESTERN GREAT LAKES
DURING THIS PERIOD. BOTH THE GFS AND THE ECMWF SHOW THIS
DEVELOPMENT TO SOME DEGREE...WITH THE ECMWF A BIT MORE
PROGRESSIVE. WILL HOLD ONTO THE SNOW CHANCES OVER THE WEEKEND AND
EARLY NEXT WEEK FOR NOW...AND WAIT FOR A BIT BETTER MODEL
CONSENSUS OVERALL WITH THE SYSTEM.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1050 PM CST TUE DEC 10 2013
SNOW IS PUSHING TO THE SOUTHEAST...AS ARE THE MVFR CIGS. VFR
CONDITIONS ARE EXPECTED AT ALL TAF SITES BY 08-09Z. COULD SEE SOME
BLSN IN THE MN RIVER VALLEY OVERNIGHT WITH WIND GUSTS APPROACHING
30 KT BUT VIS SHOULD REMAIN AT LEAST MVFR.
KMSP...VFR CONDITIONS THROUGH THE PERIOD. NORTHWEST WINDS BACKING
SOUTHWEST LATE IN THE PERIOD.
/OUTLOOK FOR KMSP/
THU...VFR. WINDS SW 5 KTS.
FRI...VFR. MVFR AND -SN POSSIBLE. WINDS NE 10 KTS.
SAT...VFR. MVFR AND -SN POSSIBLE. WINDS NE 5 KTS BACKING NW 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR MNZ054>070-
073>076-082-083-091.
WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR MNZ041-042-
047>049.
WIND CHILL WARNING UNTIL 6 AM CST THURSDAY FOR MNZ043>045-
050>053.
WIND CHILL ADVISORY FROM 4 AM TO NOON CST WEDNESDAY FOR MNZ077-
078-084-085-092-093.
WI...WIND CHILL WARNING UNTIL 6 AM CST THURSDAY FOR WIZ014>016.
WIND CHILL ADVISORY UNTIL 6 AM CST THURSDAY FOR WIZ023>028.
&&
SHORT TERM...CLF
LONG TERM...DWE
AVIATION...BORGHOFFHazardous weather outlook, Dec 11, 12:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CST WED DEC 11 2013
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1219 AM CST WED DEC 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
WIND CHILL VALUES DROPPING TO DANGEROUS LEVELS EARLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
DANGEROUS WIND CHILL VALUES CONTINUE INTO THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLT
In the hours before
Local storm report, Dec 10, 10:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CST TUE DEC 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM SNOW MANKATO 44.17N 93.99W
12/10/2013 M0.0 INCH BLUE EARTH MN BROADCAST MEDIA
LAST 24 HOURS 1.0 INCH.
&&
JLTExtreme Cold/Wind Chill, Todd
- When
- December 11, 2:00 AM CST to 9:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Temperatures Wednesday morning, December 12th, ranged from -16 to -22. West winds up to 10 mph at times produced wind chill values of 35 to 40 below zero.
Extreme Cold/Wind Chill, Morrison
- When
- December 11, 2:00 AM CST to 9:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- AWOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Temperatures Wednesday morning, December 12th, ranged from -16 to -22. West winds up to 10 mph at times produced wind chill values of 35 to 40 below zero.
Extreme Cold/Wind Chill, Mille Lacs
- When
- December 11, 2:00 AM CST to 9:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- AWOS
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Temperatures Wednesday morning, December 12th, ranged from -16 to -22. West winds up to 10 mph at times produced wind chill values of 35 to 40 below zero.
Extreme Cold/Wind Chill, Douglas
- When
- December 11, 4:00 AM CST to 9:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Temperatures Wednesday morning, December 12th, ranged from -16 to -22. West winds up to 10 mph at times produced wind chill values of 35 to 40 below zero.
Extreme Cold/Wind Chill, Pope
- When
- December 11, 4:00 AM CST to 9:00 AM CST
- Where
- Pope forecast zone
- Reported by
- AWOS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Temperatures Wednesday morning, December 12th, ranged from -16 to -22. West winds up to 10 mph at times produced wind chill values of 35 to 40 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480694, 480695, 480696, 480692, 480697.